Tennessee, 2021Damaging Winds and High Wind in Tennessee, December 6, 2021
December 6, 2021 · NWS MRX · 5 events in 5 counties and zones
A narrow and fast-moving line of storms moved across the Cumberland Plateau in the morning, producing reports of downed trees. Ahead of the line, high winds were recorded in the East Tennessee mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow and fast-moving line of storms moved across the Cumberland Plateau in the morning, producing reports of downed trees. Ahead of the line, high winds were recorded in the East Tennessee mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 6, 6:21 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 6, 6:21 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
621 AM EST Mon Dec 6 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today and Tonight)...
Key Messages:
1. Windy today ahead of a cold front with likely rain across the
entire area. Thunder chances remain low with limited instability.
2. Colder tonight behind the cold front with temperatures near or
slightly below normal.
Discussion:
Satellite WV imagery and sounding data shows a strong shortwave
across the mid-Mississippi Valley this morning with a 150 kt SW-
NE oriented upper jet across the Ohio Valley and Great Lakes. A
strong surface low is present across the Great Lakes with a
trailing cold front through the Tennessee Valley. This system will
move quickly eastward today with rain increasing across the area
this morning. Ahead of the front, a strong 50 kt LLJ is present
which will create strong winds across the higher elevations today.
Observations across the mountains already indicate advisory level
peak winds this morning, so will issue a Wind Advisory through
the early afternoon hours for locations generally near or above
4000 feet.
Instability is very low today with CAMs showing MLCAPE less than
200 J/Kg at its max. Strong winds aloft may mix down to the
surface and result in some gusty winds with a few downed trees or
power lines across the region, but severe weather is not
expected. In fact, with overall instability this low, it will be
difficult to get much in the way of thunder from convective
activity today. Moisture will be on the increase ahead of the cold
front with the HREF showing PW values around 1.2 inch today which
is above the 90th percentile. Some heavier rain rates will be
possible at times, but the quick eastward movement of convective
activity is expected to limit overall storm total rainfall totals
to less than one inch for most locations. With us being in the
warm sector this morning through the early afternoon, max
temperatures will remain well above normal.
Cold front moves east later this afternoon with drier air and
clearing arriving from the west this evening. Dry weather is
expected tonight with a clearing sky and minimum temperatures back
near or slightly below seasonal normals.
JB
.LONG TERM...(Tuesday through Sunday)...
Key Messages:
1. Light sprinkles/flurries are possible Tuesday night/Wednesday
morning with light snow showers in southwest Virginia and the east
Tennessee mountains. Light snow accumulations are possible in these
areas, a few tenths of an inch.
2.A dynamic system is expected to bring widespread rainfall to the
entire area by next weekend. Details remain uncertain, but locally
heavy rainfall and/or possibly organized convection are potential
impacts.
Tuesday through through Thursday:
We start the forecast with a dry airmass in place behind a departed
cold front. Plenty of sun Tuesday but with daytime highs around 20
degrees colder than Monday. Tuesday night, reamplification of the
existing longwave trough occurs as another shortwave rolls
through. The challenging aspect of the Tuesday night/Wednesday
morning forecast is how much moisture will be available? Models
show varying solutions so forecast uncertainty remains on the high
side. The moisture associated with the new shortwave is lacking,
the key will be how much moisture can spread in from the south.
The GFS shows the old frontal boundary to our south lifting back
further north compared to the NAM. This means some moisture along
the front may get pulled northward into the area as the trough
reamplifies and swings through. The NAM and ECMWF keep the bulk of
the moisture that is associated with the front well south and
east of our area. Even if the GFS is correct, we aren't talking
about a lot of moisture here. The resultant forecast difference in
the solutions is relatively minor. In scenario A (NAM/ECMWF) we
see a few light sprinkles/flurries late Tuesday night/Wednesday
morning as the shortwave passes through. Scenario B (GFS),
additional moisture spreads in from the south and we see some snow
showers from the central TN Valley and northward. Minor snow
accumulations of a few tenths of an inch may be possible across
extreme northeast TN, southwest VA and the east TN Mountains. No
accumulation in the central TN Valley. Up to half an inch may be
possible across areas such as High Knob in Wise County, VA.
The trough pulls east of the area through the day on Wednesday with
clearing conditions from east to west. High pressure builds in
behind the trough and keeps us mostly dry through Thursday with
gradually warming temperatures.
Thursday night through Saturday:
Another weak shortwave moves through the Great Lakes Thursday
night/Friday which will bring us another shot of precip. POPs will
remain slight chance/chance though as not a lot of moisture will be
in place. Then, on Friday, a deep longwave trough begins traversing
across the Rockies while high pressure is setting up across Bermuda.
As the trough pushes east it becomes further amplified due to the
Bermuda high. This results in a tightening pressure gradient and
increasing southwest flow across the majority of the eastern United
States. The trough axis and associated cold front look to pass
through our area at some point on Saturday. Models still show this
system having strong upper dynamics with a 120kt upper jet rotating
thorugh the trough base. Down in the lower levels, southwest flow of
50kts is in place at 850mb. With strong forcing and plenty of
moisture, we could see some locally heavy rainfall with this system
but it will be short-lived as the front is progressive and blasts
out of our area pretty quick. Depending on the timing of the front,
thunderstorms are also a possibilty but it's too far out to go into
much detail as models show very limited instability as of now.
Likely POPs in place as of now from Friday night through Saturday
night.
SR
&&
.AVIATION...
12Z TAF DISCUSSION.
Poor flight weather for the first half of the period as a cold
front moves east across the region with rain and MVFR cigs at all
sites. With some limited instability, mentioned VCTS at CHA late
this morning through the early afternoon. Some brief IFR cigs and
vis will be possible within heavier precip today. In addition,
breezy conditions are expected today with some LLWS forecast at
TYS and TRI this morning. Late today, drier air begins to arrive
with improving cigs and flight conditions this evening and tonight
with VFR conditions at all sites by the end of the TAF period.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 66 32 50 39 54 / 100 0 10 30 20
Knoxville McGhee Tyson Airport, TN 66 29 48 37 50 / 100 0 10 30 30
Oak Ridge, TN 63 28 47 35 49 / 100 0 10 30 20
Tri Cities Airport, TN 64 26 45 32 44 / 100 0 10 30 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 2 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
VA...NONE.
&&Hazardous weather outlook, Dec 6, 3:57 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EST Mon Dec 6 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EST Mon Dec 6 2021 /257 AM CST Mon Dec 6 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Gusty winds can be expected across some of the higher elevations
with gusts up to 50 mph possible. A Wind Advisory has been issued
for the higher elevations of the Smoky Mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday night into Wednesday morning, isolated to scattered light
rain showers will move into the region with a changeover to light
snow across portions of the area. Minor accumulations of a few
tenths of an inch of snow are possible across extreme northeast
TN, southwest VA, and the east TN mountains with the best chance
for accumulation above 2500 feet. The central TN Valley may see
some brief, light snow showers but no accumulation expected.
The remainder of the week, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Sevier/Smoky Mountains
- When
- December 6, 8:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 71 mph was measured at Cove Mountain.
Thunderstorm Wind, Scott
- When
- December 6, 8:55 AM EST
- Where
- Scott County, 1.11 mi W of New Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.600
Several trees were blown down between Big South Fork and Onieda.
Thunderstorm Wind, Campbell
- When
- December 6, 9:27 AM EST
- Where
- Campbell County, 3.47 mi SE of Elk Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -84.180
Several trees were blown down across the county.
Thunderstorm Wind, Bledsoe
- When
- December 6, 9:04 AM CST
- Where
- Bledsoe County, 1.12 mi E of Dill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.580, -85.180
A few trees were blown down around Pikeville.
Thunderstorm Wind, Rhea
- When
- December 6, 10:10 AM EST
- Where
- Rhea County, 2.35 mi WNW of Watts Bar Dam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.630, -84.840
A few trees were blown down near Spring City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, December 6, 20212 injured · EF1 · 13 events
- Strong Wind in Vermont, December 6 to 7, 2021$65,000 · 7 events
- Tornado and Flash Flood in Louisiana, December 6, 2021$50,000 · EF0 · 6 events
- Tornado and Damaging Winds in Tennessee, December 6, 2021$15,000 · EF1 · 3 events
- High Wind and Strong Wind in Massachusetts, December 6 to 7, 2021$29,000 · 53 kt wind · 13 events
- Strong Wind in New York, December 6, 2021$40,000 · 4 events
- Damaging Winds and Lightning Strike in Mississippi, December 6, 2021$24,000 · 50 kt wind · 4 events
- Strong Wind in New York, December 6 to 7, 2021$9,000 · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 6, 202151 kt wind · 20 events
- High Wind in Wyoming, December 6 to 7, 202165 kt wind · 8 events
- Marine High Wind in Lake Superior, December 6, 202151 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 6, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993073, 993067, 993068, 993069, 993070.